Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 18, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 4, 2002, 11:18 PM EDT for Charleston County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 2002, 11:18 PM EDT (03:18 UTC)
- Expired
- May 4, 2002, 11:55 PM EDT
- In force
- 37 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 11:30 PM EDT | Hail 0.75 | Awendaw, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 050318 SVRCHS SCC019-050355- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1120 PM EDT SAT MAY 4 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA. * UNTIL 1155 PM EDT. * AT 1120 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF WAMBAW CORNER...OR ABOUT 13 MILES NORTHWEST OF MCCLELLANVILLE...MOVING EAST AT 45 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WAMBAW CORNER. MCCLELLANVILLE. DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:36 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 4, 9:36 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 936 PM EDT SAT MAY 4 2002 ZFP: CONVECTIVE CLUSTERS STRUNG OUT ALG THE LOW LVL FRONTAL BOUNDARY THIS EVENING AS THE MAIN SFC LOW PRES AREA TAKES SHAPE OFF OF CAPE FEAR. SCT SHOWERS AND TSTMS WILL CONTINUE TO MOVE ALG THE FRONT AS IT MOVES SOUTH LATER TONIGHT. WILL CONTINUE CHCY POPS OVERNIGHT AND MAINTAIN OVERALL TRENDS. CWF: WITH FRONT IN THE VICINITY FLOW IS LIGHT AND VARIABLE CURRENTLY AND WILL CONTINUE TRENDS FOR WINDS BECOMING N LATE WITH A MODEST SURGE. .CHS... GA...NONE. SC...NONE.
In the hours before
Local storm report, May 4, 8:59 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
859 PM EDT SAT MAY 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM RIDGEVILLE GA TORNADO
05/04/02 DORCHESTER TORNADO SIGHTED AT HIGHWAY
61 AND WIRE ROAD AREA BY
DORCHESTER SHERIFF.REPORTED
BY LAW ENFORCEMENT
RVTLocal storm report, May 4, 9:51 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
951 PM EDT SAT MAY 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0912 PM LADSON SC TORNADO
05/04/02 BERKELEY SPOTTER REPORTED DEBRIS
WITH A FUNNEL CLOUD AND 60
MPH WINDS. SOME DAMAGE
REPORTED BUT STILL
UNCONFIRMED. REPORTED BY
SKYWARN SPOTTER.The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:21 PM EDT | Tornado Warning | CHS | Dorchester | 24 min |
| May 4, 8:47 PM EDT | Tornado Warning | CHS | Berkeley, Charleston, Dorchester | 58 min |
| May 4, 9:22 PM EDT | Tornado Warning | CHS | Berkeley, Charleston | 28 min |
| May 4, 11:09 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 36 min |
| May 4, 11:35 PM EDT | Special Marine Warning | CHS | 55 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.